202

Carfentanil arrives in Loudoun Co., linked to overdoses

WASHINGTON — A deadly synthetic opioid typically used to treat elephants has been detected in connection with three overdoses in a Virginia suburb and the county’s sheriff is warning the public of the presence of the drug that can be deadly to touch or inhale.

Recent lab results from the non-fatal overdoses found the presence of carfentanil in all three cases — a first for the county.

The synthetic opioid is 50 times deadlier than heroin, 10,000 times stronger than morphine, and 100 times more potent than fentanyl.

“In many instances, heroin is cut with carfentanil or fentanyl,” said Sheriff Mike Chapman in a statement. “In either case, these substances, when added to the heroin, can easily and quickly cause death.”

In light of the findings, the Loudoun County Sheriff’s Office is reminding residents never to approach or touch suspected narcotics.

“The drugs can unintentionally be inhaled through the nose or mouth,” Chapman said. “Even trace amounts can result in severe adverse reactions putting those exposed to the drug in danger, including the general public.”

Carfentanil is so potent that its presence poses an overdose risk to law enforcement or family members who accidental come into contact with the drug.

Virginia declared a public health emergency late last year to combat the state’s growing opioid epidemic. More than 1,100 people died of opioid-related overdoses in 2016.

The Loudoun County Sheriff’s Office encouraged residents to report possible narcotics activity to the office’s Narcotics HOTline by calling 1-833-468-8477. In a case of emergency, residents are urged to call 911 immediately.


Like WTOP on Facebook and follow @WTOP on Twitter to engage in conversation about this article and others.

© 2017 WTOP. All Rights Reserved.